South Dakota, 2006

Hail in South Dakota, May 2, 2006

May 2, 2006 · NWS ABR · 8 events in 3 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 2, 2:53 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 2, 2:53 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT TUE MAY 2 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
AT 1945Z THIS AFTERNOON...COLD FRONT WAS CONTINUING EAST THROUGH CWA
AND ALREADY PAST MBG AND PIR. SHOWERS AND THUNDERSTORMS FIRING JUST
AHEAD OF FRONT ACROSS MCPHERSON AND EDMUNDS COUNTIES BUT DO NOT
EXPECT THESE STORMS TO BE THE AREA OF INTEREST. SPC HAS ISSUED TOR
WATCH FOR SE COUNTIES. MODELS STILL SHOWING MOST FAVORABLE SVR
PARAMETERS ACROSS ATY AREA THROUGH 01Z. JET MAX SHOWING UP NICELY ON
WATER VAPOR IMAGERY THROUGH SD. MOSTLY CLOUDY SKIES HAVE LIMITED SFC
HEATING ACROSS NE COUNTIES THIS AFTERNOON WHILE AREAS FARTHER SOUTH
HAVE EXPERIENCES MORE SUNSHINE AND HAVE THUS INCREASED INSTABILITY.
SFC LOW CENTER NEAR HON LATE THIS AFTERNOON WILL MOVE EAST THROUGH
THE EVENING. DEWPOINTS HAVE REMAINED LOW ACROSS THE NORTHERN
COUNTIES WITH LOW TO UPPER 40S FROM ABR EAST TO ETH-VVV. LOW TO MID
50S DEWPOINTS HAVE PUSHED AS FAR NORTH AT HON AND BKX. LAPS DATA
SHOWING SFC BASED CAPE INCREASING TO NEAR 1000 J/KG ACROSS SE HAND
AND FAR SOUTHERN SPINK COUNTY. EXPECT THUNDERSTORMS TO DEVELOP OVER
THE NEXT FEW HOURS...MAINLY ACROSS FSD CWA BUT A FEW WILL EXTEND
NORTH INTO NORTHERN PORTIONS OF TOR WATCH 277. FRONT...AND
ASSOCIATED STORMS WILL BE CLEAR OF THE CWA AFTER 03Z THIS EVENING
AND SKIES SHOULD BECOME MOSTLY CLEAR. AS SFC LOW DEEPENS ACROSS
SOUTHERN CANADA ON WEDNESDAY...EXPECT WINDY CONDITIONS TO DEVELOP
ACROSS MOST OF THE CWA AND ESPECIALLY ACROSS THE NORTH. HAVE NOT
ISSUED A WIND ADVISORY AND BELIEVE CONDITIONS WILL BE NEAR OR JUST A
TAD BELOW CRITERIA. SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES AND
FAIRLY HIGH RH BETWEEN 750-850MB SO EXPECT CU TO DEVELOP BY
AFTERNOON...ESPECIALLY ACROSS THE NORTH AND EAST. TEMPERATURES
THROUGHOUT THE PERIOD WERE CHANGED LITTLE AND EXPECT BELOW NORMAL
CONDITIONS THROUGH THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY
BIGGEST CHALLENGE IN THE EXTENDED STILL REVOLVES AROUND PCPN CHCS
FOR SUNDAY...AND POSSIBLY LATE IN THE EXTENDED.

FRIDAY STARTS OFF WITH 5H TROF WEST OF CWA...ROTATING THROUGH DURING
THE DAY. THE 18Z DGEX IS A BIT DEEPER WITH THIS TROF...WHILE THE EC
IS FURTHER EAST THAN 12Z GFS. END RESULT IS STILL BASICALLY THE
SAME...LITTLE MOISTURE TO WORK WITH WITH N/NW FLOW SYSTEM AND HAVE
OPTED TO KEEP DRY FCST GOING DURING DAY FRIDAY. NO WELL DEFINED
REFLECTION OF UPPER SYSTEM SEEN AT THE SURFACE...WITH BROAD COOL
HIGH PRESSURE FIRMLY IN CONTROL OVER THE NORTHERN PLAINS. 85H TEMPS
BEGIN A SLOW RECOVERY THROUGH THE WEEKEND AND AGREE WITH CURRENT
SLOW WARMING TREND IN TEMP GRIDS.

ON SUNDAY...MODELS DIFFER ON STRENGTH/POSN OF NEXT FRONT COMING
THROUGH. THE 12Z GFS IS THE STRONGER OF THE BUNCH...WITH WELL
DEFINED 5H WAVE SLIDING WEST INTO REGION AND GAINING STRENGTH. THE
DGEX/EC AND CANADIAN ALL REMAIN UNIMPRESSED WITH FEATURE...KEEPING
BEST DYNAMICS FURTHER TO THE NORTH...ALTHO HINTING AT POSSIBLE
SLOWDOWN IN EASTWARD MOTION. HAVE LEFT SLGT CHC/CHC TSRA IN FOR
SUNDAY AFTERNOON/NIGHT BUT DREW WX GRIDS JUST A HAIR FURTHER WEST TO
ACCOUNT FOR PSBL SLOWER MOVT.

UPPER FLOW BEGINS TO TRANSITION FROM NW TO SW OVER CWA BY LATE IN
THE EXTENDED. WILL CONT TO WATCH...BUT COULD BE SETTING UP FOR A
VERY ACTIVE WEEK NEXT WEEK IF IT VERIFIES.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...TORNADO WATCH 277 FOR SPINK CLARK CODINGTON HAMLIN GRANT DEUEL
COUNTIES THROUGH 10PM CDT.
MN...NONE.
&&

TT/DH
Hazardous weather outlook, May 2, 4:39 AM CST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
539 AM CDT TUE MAY 2 2006

SDZ010-017-036-037-051-031045-
EDMUNDS-FAULK-HYDE-HAND-BUFFALO-
539 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. THE PRIMARY
THREAT WITH THE STORMS WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ006-007-011-018-019-031045-
BROWN-MARSHALL-DAY-SPINK-CLARK-
539 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS
AFTERNOON. WHILE MOST STORMS IN THIS AREA ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS...AN ISOLATED SEVERE STORM WILL BE POSSIBLE.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ039-046-SDZ008-020>023-031045-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
539 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SEVERE STORMS
WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003>005-009-015-016-033>035-031045-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-
HUGHES-
539 AM CDT TUE MAY 2 2006 /439 AM MDT TUE MAY 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS
MORNING. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING.

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ045-048-031045-
JONES-LYMAN-
539 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS
MORNING. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING.

THE GRASSLAND FIRE DANGER INDEX WILL BE EXTREME THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND
SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hamlin

When
May 2, 5:15 PM CST
Where
Hamlin County, 7 mi S of Hayti
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.550, -97.200

Hail, Hamlin

When
May 2, 5:40 PM CST
Where
Hamlin County, 2 mi E of Lake Norden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -97.167

Hail, Codington

When
May 2, 6:18 PM CST
Where
Codington County, Kranzburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -96.900

Hail, Deuel

When
May 2, 6:20 PM CST to 6:29 PM CST
Where
Deuel County, Altamont
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.833, -96.683

Hail, Deuel

When
May 2, 6:22 PM CST
Where
Deuel County, 4 mi NNW of Goodwin
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.933, -96.867

Hail, Deuel

When
May 2, 6:23 PM CST to 6:30 PM CST
Where
Deuel County, 3 mi S of Goodwin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.833, -96.833

Hail, Deuel

When
May 2, 6:26 PM CST
Where
Deuel County, 1 mi SE of Goodwin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -96.817

Hail, Codington

When
May 2, 6:28 PM CST
Where
Codington County, 4 mi SSW of Kranzburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.833, -96.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508750, 5508751, 5508752, 5508755, 5508757, 5508756, 5508753, 5508754.